Sulthiame impairs mitochondrial function in vitro and may trigger onset of visual loss in Leber hereditary optic neuropathy

Authors

Reinert MC, Pacheu-Grau D, Catarino CB, Klopstock T, Ohlenbusch A, Schittkowski M, Wilichowski E, Rehling P, Brockmann K

Journal

Orphanet Journal of Rare Diseases

Citation

Orphanet J Rare Dis. 2021 Feb 4;16(1):64.

Abstract

Background: Leber hereditary optic neuropathy (LHON) is the most common mitochondrial disorder and characterized by acute or subacute painless visual loss. Environmental factors reported to trigger visual loss in LHON mutation carriers include smoking, heavy intake of alcohol, raised intraocular pressure, and some drugs, including several carbonic anhydrase inhibitors. The antiepileptic drug sulthiame (STM) is effective especially in focal seizures, particularly in benign epilepsy of childhood with centrotemporal spikes, and widely used in pediatric epileptology. STM is a sulfonamide derivate and an inhibitor of mammalian carbonic anhydrase isoforms I-XIV.

Results: We describe two unrelated patients, an 8-year-old girl and an 11-year-old boy, with cryptogenic focal epilepsy, who suffered binocular (subject #1) or monocular (subject #2) visual loss in close temporal connection with starting antiepileptic pharmacotherapy with STM. In both subjects, visual loss was due to LHON. We used real-time respirometry in fibroblasts derived from LHON patients carrying the same mitochondrial mutations as our two subjects to investigate the effect of STM on oxidative phosphorylation. Oxygen consumption rate in fibroblasts from a healthy control was not impaired by STM compared with a vehicle control. In contrast, fibroblasts carrying the m.14484T>C or the m.3460G>A LHON mutation displayed a drastic reduction of the respiration rate when treated with STM compared to vehicle control.

Conclusions: Our observations point to a causal relationship between STM treatment and onset or worsening of visual failure in two subjects with LHON rather than pure coincidence. We conclude that antiepileptic medication with STM may pose a risk for visual loss in LHON mutation carriers and should be avoided in these patients.

DOI

10.1186/s13023-021-01690-y
 
Pubmed Link